We recently shared on Instagram that we have both received the covid -19 booster vaccine.
Em got the vaccine first and then a few weeks later I (Kate) followed suit.
The reason Em got hers sooner than I did was because she is on more immunocompromising medications than I am, and she was advised by our rheumatologist to get it as soon as she could. We’ve been getting a lot of questions regarding the booster, so we thought we’d write a little post that goes into more details.
First off, I want to say that we very much support getting the vaccine and we do not want any of our negative reactions to deter anyone from getting vaccinated themselves. We both like equipping ourselves with as much information as possible before going into anything and I think sharing first hand patient experience is always helpful.
So, for anyone who hasn’t been following along, we both had noticeable side effects from our first and second covid vaccine (prior to the booster). We got the Pfizer vaccine which was the brand advised to us by our rheumatologist. Both of us did get tachycardic immediately after the first injection for 5-10 minutes and both felt mildly sick shortly afterwards (headache, icky, tired). It wasn’t until the next day that my face was puffy and I had red/burning cheeks.
Because of this, I had to start a prednisone taper and a strong dose of Benadryl due to what I now know was an allergic reaction from the vaccine. The puffiness went down pretty quickly but the burning/red on my face and painful skin lasted for several days. I have also been getting really sharp headaches (which are different from my normal migraine symptoms). Because of this, when I was due for the second vaccine, I went back on a prednisone taper and Benadryl (which my doctor recommended) to better prepare myself for what was to come. That combination definitely helped me for the second vaccine and, while still present, the side effects the second time were less than the first.
SO, going into the booster I knew, because of my past experience, that I was going to go back on prednisone and Benadryl and we both assumed we wouldn’t be feeling too great following the 3rd dose.
EM: Honestly, the booster shot hit me harder than the second dose. About 12 hours after getting it, I started to get a fever, have muscles aches, and feel extremely flu like. However, the silver lining for me with the booster was that the negative sides effects were much quicker to dissipate. The day after receiving the booster I felt like I could hardly move or eat, but by the following day I was much better! In comparison, I felt sick for the better part of a week with the second dose.
As with the first two, I was extremely fatigued afterwards and felt flu-like, but here is how my side effects differed slightly from Em’s. I didn’t get tachycardia initially nor did I have flushing right away. But once I went off the prednisone and Benadryl I again had extremely bad flushing and burning in my checks. The biggest difference this time around is the increase in my headaches and migraines. They have been pretty horrendous and noticeably worse than usual. I have been diagnosed with chronic migraines, however these recent headaches have differed from my usual. I’ve been having extremely sharp pain and extreme pressure on my temples and head.
As far as my other conditions go, a lot of symptoms overlap so it’s difficult at times to say what is coming from where, but I did notice that my overall fatigue and body aches were also at an all time high. I’ve also noticed my POTS has been more extreme than usual. My temperature control was off for several days and I was extra clammy every time I stood up. I was also short of breath more than usual and extra “Potsie” (as Em and I constantly say).
It’s only been a few weeks since getting the covid 19 booster and I’m still not feeling back to my “normal”. My checks are still more flushed and my headaches are more extreme (both of which I intend to discuss with my rheumatologist later this week) but I feel very fortunate to have been vaccinated. I would rather go through the increase in these symptoms than take a chance with getting Covid.